Follow Mary Nash Stoddard on Twitter

Monday, June 25, 2012

Recent Case History Report of Adverse Reaction to Aspartame in Chewing Gum



 CHEWING GUM WITH ASPARTAME - CASE HISTORY ADVERSE REACTION REPORT
Age: 55 Sex: Female

Q. May we have permission to publish your data to help others?
A.  Yes
Q. Name medical problems YOU experienced while using aspartame (tm NutraSweet/tm Equal).
A. Headache, sleep disruption, numbness of hands and face, hives on body, blurred vision, weakness; diagnosed with cataracts that eye surgeon said were typical of someone using steroids (I have never used any and rarely take any headache or cold medicines, being unusually healthy).   I began chewing "5" gum in mid-September 2011 and found that I wanted it several times a day while at my desk at work.  I did not have gum at home so only used in office.  Noticed that I was suffering from severe congestion, worsening weakness, ringing of ears, and headaches by the second week of October.  Rapidly worsened to include numbness of hands and face, sleep problems, blurred vision, extreme muscle weakness, and hives on my chest and face.   Went to eye doctor for rapidly worsening vision and was told there was nothing he could do to correct my vision and that  I appeared to have a systemic problem.  Suspected it could be something I was eating when I realized that I was feeling better after a few days of rest and rapidly weakening by the end of the second day back at work.   Started carefully monitoring what I was eating and dropping items from my diet when I suddenly realized that I was feeling worse after having popped a couple of pieces of gum into my mouth - this was in late November.  Was shocked to discover that the gum which I thought had only sorbitol and one other sweetener also had small amounts of aspartame, which had cause my mouth to itch the first time I put a pack in a coffee and had avoided since.   Didn't see the ingredient in the small print at the bottom of the ingredients list and didn't think 3 sweeteners would be needed for a stick of gum. Immediately threw it away and eliminated from diet.  After several weeks I had noticeably improved my health and stamina, however vision was permanently hampered.  Went to a different eye doctor who diagnosed cataracts.  Have had cataract surgery on left eye and am about to have surgery on right eye.   Eye surgeon indicated that the cataracts had formed on the back side of my lenses as "an evenly 'spray-painted' coating" that was not normal for someone my age and  "typical of heavy steroid use."  I have not been on any prescription medications since I stopped taking the pill over 20 years ago (and that was the only one I was on).  I have never used steroids other than eye drops provided this week for recovery from the cataract surgery, and only rarely take any over-the-counter medications (simple antihistimines and Tylenol)  for colds or headaches, preferring to tough it out.  For heavy chest congestion, I take Mucinex for a few days at most.   I use Tom's toothpaste and only natural foods and sugars, with the exception of the gum that I had been using.  I do not exhibit any of the normal indicators of cataract risk.  Still have some ringing of ears and elevated blood pressure but otherwise my energy level is back to where it was before.  
Q. Have you been diagnosed with any form of malignancy that coincided with your aspartame use?
 (Aspartame caused brain, uterine and mammary tumors in lab animals in the original tests.)
A.  No
Q. Did your symptoms go away or diminish when you stopped using the sweetener?
A.  Yes - the symptoms have mostly disappeared
Q. How long have you been Aspartame-free?
A.  Since late November 2011
Q. Did you see a Doctor about any of these symptoms?
A.  Went to eye doctor; have discussed my situation with a regular doctor used for a presurgery checkup
Q. Did your Doctor think it could be related to aspartame?
A. Doctor for presurgery checkup thought I had self-diagnosed pretty accurately.
Q. Did your Doctor advise you to stop using aspartame?
A.  Yes
Q. Did you use aspartame while pregnant? (Give approx. amounts.) (Aspartame changes DNA and has
 caused birth defects in lab animals.)
A.  No
Q. Did you report your symptoms to the FDA (Food & Drug Admin.) or any other group?
A.  No - tried to use their website but it is too complicated
Q. Name the specific products) containing aspartame you were consuming when you experienced
 these symptoms. (Brand names.)
A. 5 gum
Q. On the average, what quantity were you consuming (how often, how much each time, etc.)
A. 2 to 4 sticks per day, Monday through Thursday each week.
Q. Did you ever feel addicted to your sweetener? (Describe)
A. I definitely craved the gum; hadn't chewed gum in years prior to trying a few pieces in a co-workers office.  Went out and bought a huge pack and started chomping away
Q. How long had you been consuming aspartame before you began to experience any symptoms?
Thinking back, had minor symptoms after about two weeks, rapidly worsened.
A. FOR THOSE CONCERNED ABOUT WEIGHT: Did you begin using products with aspartame when
 you began a restricted calorie diet or joined a weight loss program?  Yes - was chewing in afternoon to avoid other snacks
Did you use aspartame products only for some of your meals to save calories?  Yes - instead of other snack foods.
Did aspartame seem to help you lose weight at first?  Yes - through not eating chips and junk foods
What were the long term weight loss effects of using aspartame.
I started craving sweets and was eating cupcakes and cookies regularly which I had always been able to walk away from before.
 
This stuff is horrible - I have been telling everyone to stay away from it and forbidden my sons to use gums or diet drinks containing it.  I cannot believe it is still on the market causing so much harm.

Submitted to: Aspartame Consumer Safety Network in June, 2012 - email: Marystod@airmail.net